Alert archive / New Mexico / Dust Storm Advisories in 2021

Dust Storm Advisory 4, NWS Albuquerque, NM

June 15, 2021Bernalillo County, Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this dust storm advisory at Jun 15, 2021, 5:31 PM MDT for Bernalillo County, Sandoval County, Santa Fe County, New Mexico. It was in force for 44 min.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 5:31 PM MDT (23:31 UTC)
Expired
Jun 15, 2021, 6:15 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Bernalillo County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 40 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS55 KABQ 152331
DSWABQ

Dust Advisory
National Weather Service Albuquerque NM
531 PM MDT Tue Jun 15 2021

NMC001-043-049-160015-
/O.NEW.KABQ.DS.Y.0004.210615T2331Z-210616T0015Z/
Sandoval-Santa Fe-Bernalillo-
531 PM MDT Tue Jun 15 2021

The National Weather Service in Albuquerque has issued a

* Dust Advisory for...
  Southeastern Sandoval County in north central New Mexico...
  West central Santa Fe County in north central New Mexico...
  Bernalillo County in central New Mexico...

* Until 615 PM MDT.

* At 530 PM MDT, an area of dust was near La Bajada, or 20 miles
  southwest of Santa Fe, moving southwest at 30 mph.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 55 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 40 between Mile Markers 153 and 180.
   Interstate 25 between Mile Markers 220 and 267.
   Highway 550 between Mile Markers 1 and 18.

Locations impacted include...
Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De
Albuquerque, Santo Domingo Pueblo, Tijeras, Cerrillos Hills State
Park, Mariposa and San Felipe Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust creates reduced visibility, leading to dangerous driving
conditions. If caught in dense blowing dust, pull off the road, turn
off your lights and keep your foot off the brake.

&&

LAT...LON 3541 10603 3490 10648 3490 10650 3532 10703
      3569 10641
TIME...MOT...LOC 2330Z 045DEG 26KT 3551 10626 

$$

Shoemake

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this dust storm advisory went out at Jun 15, 5:25 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 15, 5:25 PM MDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
525 PM MDT Tue Jun 15 2021

.AVIATION...
00Z TAF CYCLE
Main aviation weather related concern will be through 02Z this
evening when showers and storms may impact KSAF, KAEG and KABQ with
strong/erratic wind gusts and possibly small hail. Otherwise, VFR
conditions prevail and are forecast to persist through the TAF
period with mostly light winds.

11

&&

.PREV DISCUSSION...330 PM MDT Tue Jun 15 2021...
.SYNOPSIS...
Hot temperatures continue to impact most of northern and central New
Mexico as an unseasonably strong area of high pressure aloft rests
over the Four Corners area. Many record high temperatures will
likely be broken again today and also on Wednesday across western
and central areas of the state. A subtle increase in moisture has led
to the development of isolated to scattered thunderstorms, stretching
from the southwestern to the northern mountains of New Mexico this
afternoon. This will be a common theme into the rest of the work week
with thunderstorms over the northern mountains tending to produce
brief downpours while storms farther west produce less wetting
rainfall. Temperatures may cool a couple degrees into Thursday and
Friday as the area of high pressure weakens and begins moving away,
but readings will still be warm to hot and above average.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...
The center of a strong 500 mb high pressure system will remain over
the Four Corners. A return flow of modest low level moisture from
the southeast has worked its way over all but the northwest corner of
the state. This will allow mainly isolated showers and thunderstorms
to develop around the periphery of the upper high this evening and
again Wednesday afternoon and evening. Coverage may increase to
scattered for a time on Wednesday afternoon in the northern and
southwest mountains. Cells will tend to move slowly toward the south
and southwest, except toward the west south of Gallup. Much of the
activity crossing lower elevations west of the central mountain chain
will produce gusty winds with localized blowing dust, but little or
no rain.

High temperatures will again reach around 5 to 15 degrees above
normal on Wednesday afternoon with record and near record warmth
across central and western areas. Will continue the Heat Advisory
through Wednesday afternoon and early evening for the Albuquerque,
Farmington and Gallup areas.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
The Four Corners high is projected to weaken on Thursday, dropping to
594-595 decameters, however these mid tropospheric heights will still
be near the 95th percentile for mid June. Therefore, the couple
degrees of cooling that may be experienced between Wednesday and
Thursday will essentially be subtle, if not negligible, and the above
average warmth will continue to pose heat impacts to vulnerable
populations. Storm coverage will continue to stretch over the
southwestern to west central mountains and favoring the northern
peaks of NM where slightly better boundary layer moisture could
increase the likelihood of measurable precipitation by a small
factor.

A similar trend will persist into Friday with the high weakening
slightly more and beginning to sidestep to the west southwest of the
Four Corners. A frontal boundary is still modeled to timidly approach
the NM-CO border where an uptick in storms cannot be ruled out.
Elsewhere, near negligible changes in the moisture distribution will
keep a similar storm coverage going, although storm motions could
turn a bit more variable and slow as the centroid of the high becomes
less prominent.

By Saturday, the upper high will be setting up over the lower
Colorado river basin between CA and AZ in a more weakened state.
This could allow a shortwave trough to slide east toward the central
Rockies, perhaps increasing storm potential in an environment with
less subsidence. The GFS also boasts a southwest-northeast oriented
ribbon of higher PWATS of 0.75 to 1.0 inch on Saturday.

Going into Sunday the west northwest flow in the wake of the
shortwave would turn drier, dropping storm chances and potentially
allowing temperatures to gain a couple degrees. Into Monday and
Tuesday the focus will turn northeast of NM where a backdoor front
will approach and eventually enter eastern zones of our area. This
could yield an increase in moisture and storms, especially in the
eastern half of the state.

44/52

&&

.FIRE WEATHER...
A strong 500 mb high pressure system will remain over the Four
Corners until late Friday and Saturday when it will shift south
southwestward over southern AZ. Thus, hot, dry and unstable
conditions will continue for the rest of the week with critically low
humidities daily, except at the highest elevations of the northern
mountains. Record and near record warmth are expected over central
and western areas each day through Thursday as highs generally soar
around 5 to 15 degrees above normal. Enough low level moisture is in
place for daily rounds of mainly isolated showers and thunderstorms
moving toward the south, southwest, and west off the high terrain.
Thunderstorm coverage and wetness should increase some Friday and
again Saturday as a couple of disturbance cross northeast areas in
northwest flow aloft. Storm motions will also be more toward the
south and southeast Friday and Saturday. Models are at odds on
whether a moist backdoor front will enter the eastern plains with
either of these disturbances. Drier air will also filter over the
state in the wake of Saturday's disturbance with a significant
downtick in the coverage and wetness of thunderstorms on Sunday. A
somewhat moist backdoor front on Monday may result in a little uptick
in the coverage of thunderstorms along and just east of the central
mountain chain.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-205-219.

Heat Advisory from noon to 8 PM MDT Wednesday for the following
zones... NMZ201-205-219.

&&
Hazardous weather outlook, Jun 15, 3:25 AM MDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Tue Jun 15 2021

NMZ201>241-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Tue Jun 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today. A Heat Advisory is in effect from noon
until 8 PM MDT for areas around Farmington, Gallup and Albuquerque
where there is a greater risk of heat illness.

Isolated afternoon and evening showers and thunderstorms over the
northern and western high terrain will likely produce gusty and
variable winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near record to record high temperatures will persist through the
week. Isolated to scattered afternoon and evening showers and
thunderstorms each day will likely produce gusty and variable
winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Jun 15, 3:08 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Tue Jun 15 2021

NMZ214-215-152130-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
308 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
SAN MIGUEL...SOUTHEASTERN RIO ARRIBA...WESTERN MORA AND SOUTHWESTERN
COLFAX COUNTIES UNTIL 330 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms
between Penasco, Chacon, Mora and Gascon, moving south or southwest
at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mora, La Cueva, Tres Ritos, Ledoux, Cleveland, Tierra Monte, Ocate,
Coyote Creek State Park, Morphy Lake State Park and Gascon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3624 10494 3622 10495 3622 10490 3619 10489
      3617 10491 3618 10494 3615 10493 3574 10542
      3610 10576 3614 10572 3615 10567 3617 10567
      3618 10565 3617 10562 3619 10564 3631 10538
TIME...MOT...LOC 2107Z 010DEG 12KT 3610 10522

CA
Special weather statement, Jun 15, 3:41 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
341 PM MDT Tue Jun 15 2021

NMZ227-230-152215-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
341 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or 8 miles north of Des Moines, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

This includes Highway 64 between Mile Markers 376 and 387.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3676 10366 3673 10401 3700 10401 3700 10376
TIME...MOT...LOC 2141Z 347DEG 12KT 3688 10389

CA
Special weather statement, Jun 15, 4:41 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Tue Jun 15 2021

NMZ227-230-152315-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
441 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or near Des Moines, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

This includes Highway 64 between Mile Markers 372 and 392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3696 10401 3692 10379 3661 10377 3666 10410
TIME...MOT...LOC 2241Z 352DEG 14KT 3682 10392

CA
Special weather statement, Jun 15, 4:50 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
450 PM MDT Tue Jun 15 2021

NMZ214-217-218-152315-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-
450 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTH
CENTRAL SANTA FE COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Espanola, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Espanola, Pojoaque, Chimayo, Santa Clara Pueblo, Nambe Lake,
Cuartelez, Nambe Pueblo, Rio Chiquito, Sombrillo and La Puebla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3580 10608 3600 10622 3615 10602 3591 10578
TIME...MOT...LOC 2250Z 311DEG 16KT 3601 10610

Shoemake
Special weather statement, Jun 15, 5:02 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT Tue Jun 15 2021

NMZ218-152330-
Santa Fe Metro Area-
502 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDOVAL AND WEST CENTRAL
SANTA FE COUNTIES UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Fe, moving southwest at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, Cerrillos Hills State Park, La Cienega, Cochiti Pueblo, Los
Cerrillos, La Bajada and Pena Blanca.

This includes Interstate 25 between Mile Markers 264 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3565 10592 3564 10591 3563 10591 3541 10614
      3561 10636 3577 10605
TIME...MOT...LOC 2302Z 048DEG 15KT 3566 10605

Shoemake
Local storm report, Jun 15, 5:12 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     6 SW SANTA FE           35.62N 106.03W
06/15/2021                   SANTA FE           NM   TRAINED SPOTTER

            1 INCH TREE LIMBS BROKEN AND SHINGLES STRIPPED FROM
            ROOF

&&

EVENT NUMBER ABQ202102382

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:46 PM MDTSpecial Weather StatementABQColfax29 min
Jun 15, 12:49 PM MDTHeat AdvisoryABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more31 hr
Jun 15, 2:27 PM MDTSpecial Weather StatementABQMora33 min
Jun 15, 3:08 PM MDTSpecial Weather StatementABQMora22 min
Jun 15, 3:41 PM MDTSpecial Weather StatementABQUnion34 min
Jun 15, 4:41 PM MDTSpecial Weather StatementABQUnion34 min
Jun 15, 4:50 PM MDTSpecial Weather StatementABQLos Alamos25 min
Jun 15, 5:02 PM MDTSpecial Weather StatementABQSanta Fe28 min
Jun 15, 5:51 PM MDTSpecial Weather StatementABQColfax24 min

Nearby

Dust Storm Advisories in New Mexico, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.